Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 234, NWS Goodland, KS

August 10, 2003Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2003, 5:28 AM CDT for Logan County, Wallace County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 5:28 AM CDT (10:28 UTC)
Expired
Aug 10, 2003, 6:30 AM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
3208 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 2:50 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
150 AM MDT SUN AUG 10 2003

FORECAST CONCERN FOR TODAY WILL BE MCS OVER THE SOUTHEAST AND
LINGERING CLOUDS/PRECIPITATION AND SOME REDEVELOPMENT NORTH AND
IMPACTS ON TEMPS/WINDS/SKY.

FEEL THAT NEITHER GFS NOR ETA HAVE A GOOD HANDLE ON THE FIRST PERIOD.
WILL LEAN TOWARDS THE WARMER ETA 850 TEMPS FOR HIGHS WITH MID/UPPER
90S. AS FAR AS POPS ARE CONCERNED...SCATTERED MENTION IN THE
SOUTHEAST EARLY AS SYSTEM MOVES SOUTH/DISSIPATES AND PERHAPS
ISOLATED/SCATTERED THUNDERSTORMS REDEVELOPING ALONG BOUNDARY SAGGING
SOUTH LATE?  ETA KEEPS 700 MB THETA-E RIDGE OVER THE SOUTHWEST AND
850 THETA-E RIDGE AXIS RUNNING ACROSS THE KS/NE STATE LINE. 700 MB
DEWPOINTS DECREASE ACROSS THE NORTHEAST. WITH PLENTY OF
ONGOING/REDEVELOPING CONVECTION ACROSS WESTERN NEBRASKA IN NORTHWEST
FLOW ALOFT...WILL KEEP AT LEAST A SLIGHT CHANCE FOR AFTERNOON
CONVECTION.

MONDAY AND TUESDAY...BOUNDARY MOVES SOUTH WITH NORTHEAST UPSLOPE
FLOW AND COOLER TEMPERATURES FOR BOTH DAYS. BOTH ETA/GFS KEEP UPPER
SYSTEM EAST AND WILL CONTINUE WITH A DRY FORECAST. ETA 850
TEMPERATURES COOL BY 10 DEGREES WITH HIGHS IN THE UPPER 80S/LOWER
90S BOTH DAYS. WILL TREND OVERNIGHT LOWS DOWN SLIGHTLY WITH UPPER
50S LOWER 60S.

DAYS 4 THROUGH 7...NO CHANGE.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Aug 9, 11:32 AM CDT, 17 hours 56 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL EXPECTED OVER NORTHEAST COLORADO THIS
AFTERNOON. A FEW OF THESE STORMS MAY DRIFT INTO NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA THIS EVENING. HOWEVER...DUE TO LIMITED
WIND SHEAR AND MARGINAL INSTABILITY...THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL
DISTURBANCE MOVES OVER THE TRI-STATE AREA. A MOIST AND UNSTABLE
AIRMASS WILL COMBINE WITH SUFFICIENT DEEP LAYER SHEAR FOR A FEW
SEVERE THUNDERSTORMS. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOCKHART

In the hours before

Local storm report, Aug 10, 1:00 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 PM    COLBY                     KS   70 MPH TSTM GUST
08/09/03   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 10, 1:06 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    COLBY MUNI ARPT           KS   67 MPH TSTM GUST
08/10/03   THOMAS

1204 AM    COLBY                     KS   1.75 INCH HAIL
08/10/03   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 10, 1:11 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    COLBY                     KS   77 MPH TSTM GUST
08/10/03   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 10, 1:37 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1201 AM    COLBY                     KS   83 MPH TSTM GUST
08/10/03   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 10, 1:49 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1247 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    OAKLEY                    KS   70 MPH TSTM GUST
08/10/03   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

NWUS53 KGLD 100649
LSRGLD

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1250 PM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1238 AM    4 W OAKLEY                KS   .75 INCH HAIL
08/10/03   LOGAN                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 10, 3:23 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 AM MDT SUN AUG 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    COLBY                     KS   WIND DAMAGE
08/10/03   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR. 6 INCH
                                          DIAMETER TREE BRANCHES
                                          DOWN. A TREE FELL ON A
                                          CAR AND POWER OUTAGES.

1245 AM    OAKLEY                    KS   WIND DAMAGE
08/10/03   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          PART OF CHURCH ROOF
                                          BLOWN OFF, LARGE TREE
                                          BRANCHES DOWN AND POWER
                                          OUTAGES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:52 AM CDTSevere Thunderstorm WarningGLDThomas53 min
Aug 10, 1:14 AM CDTSevere Thunderstorm WarningGLDGove, Logan61 min
Aug 10, 4:10 AM CDTSevere Thunderstorm WarningGLDThomas65 min
Aug 10, 4:44 AM CDTSevere Thunderstorm WarningGLDSherman46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.